North Carolina, 2015

Damaging Winds in North Carolina, August 5, 2015

August 5, 2015 · NWS RAH · 8 events in 2 counties and zones

A cold front settled south into central North Carolina late evening into the overnight. A cluster of storms develop across northwestern portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cold front settled south into central North Carolina late evening into the overnight. A cluster of storms develop across northwestern portions of the area. Some of these storms became severe and produced wind damage across the Northwest Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 5, 6:46 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 5, 6:46 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
746 PM EDT WED AUG 5 2015

.SYNOPSIS...A COLD FRONT WILL SETTLE SOUTHWARD THEN STALL OUT OVER
NORTH CAROLINA TONIGHT THROUGH THURSDAY. A WAVE OF LOW PRESSURE WILL
TRACK EASTWARD ALONG THE FRONT LATE THURSDAY THROUGH FRIDAY...
SHIFTING OFF THE COAST FRIDAY NIGHT AS THE FRONT PUSHES TO OUR SOUTH.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 745 PM WEDNESDAY...

CLUSTERS OF THUNDERSTORMS HAVE DEVELOPED/SPREAD NORTHEASTWARD INTO
NORTHWEST NORTH CAROLINA... JUST WEST OF THE TRIAD REGION. THE
STRONGEST INSTABILITY AND MOST FAVORABLE CONVECTIVE PARAMETERS WERE
LOCATED ALONG THE NC/VA BORDER AND NORTHWARD. THE HI-RES MODELS WERE
SUGGESTING SOME CONVECTION IN THIS REGION THROUGH THE LATE EVENING
AND OVERNIGHT HOURS FAVORING THE NORTH AND WEST SIDE OF THE TRIAD
AND NORTHERN FOOTHILLS. THIS APPEARS REASONABLE GIVEN THE
INSTABILITY GRADIENT AND SURFACE LEE TROUGH IN THE NW FOOTHILLS.
HIGHEST POP NW OF GREENSBORO THROUGH LATE EVENING.

ANOTHER CLUSTER OF SHOWERS/STORMS WAS DEVELOPING/TRACKING ALONG THE
SEA BREEZE AND OUTFLOW BOUNDARIES AS THEY MOVE NORTHWARD THROUGH THE
SANDHILLS. THIS ACTIVITY SHOULD WEAKEN AS IT MOVES NORTH AND EAST IN
THE NEXT FEW HOURS WITH INCREASING CINH.

OTHERWISE... MOSTLY CLOUDY AND WARM OVERNIGHT WITH LOWS IN THE LOWER
TO MID 70S.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 320 PM WEDNESDAY...

CONFIDENCE IS FAIRLY HIGH IN A TREND TO UNSETTLED WEATHER FOR THIS
TIME PERIOD. THE AFOREMENTIONED SHORTWAVE TROUGH WILL CONTINUE
HEADING ESE... LIKELY PRECEDED BY SEVERAL OUTFLOWS AND WEAKER WAVES
THAT WILL HELP FURTHER MOISTEN THE COLUMN... STARTING WITH THE MID
AND UPPER LEVELS AND EXPANDING GROUNDWARD HEADING INTO THU EVENING.
MODEL CONSENSUS IS FOR INCREASING CHANCES FOR SHOWERS AND STORMS THU
AFTERNOON REMAINING ELEVATED THROUGH THU NIGHT... ALTHOUGH
VARIATIONS IN THE DETAILS PERSIST WITH THE NAM/SREF MEAN/ECMWF MUCH
FASTER (BY ROUGHLY 6 HRS) TO SPREAD PRECIP EASTWARD ACROSS NC THAN
THE GFS. GIVEN THE OVERALL STRENGTHENING OF UPPER DIVERGENCE OVER
THE REGION BY 18Z-00Z AND WIDESPREAD 30-40 M HEIGHT FALLS... TEND TO
FAVOR THE FASTER ARRIVAL OF HIGHER CONVECTION COVERAGE. WILL KEEP
THE TREND UP TOWARD CHANCE POPS ARRIVING IN THE NW FIRST DURING THE
EARLY TO MID AFTERNOON... SPREADING QUICKLY EASTWARD WITH RISING
POPS TOWARD LIKELY FROM MID AFTERNOON ONWARD... KEEPING HIGH POPS
THROUGH THE NIGHT AS THE MID LEVEL SHORTWAVE TROUGH AND ACCOMPANYING
POTENT SURFACE LOW TRAVERSE THE AREA WITH ADDED LOW LEVEL MASS
CONVERGENCE ESPECIALLY ACROSS THE NORTH. WHILE A FEW STRONGER STORMS
APPEAR POSSIBLE GIVEN THE ADDED DYNAMIC FORCING FOR ASCENT AND
STRENGTHENING MID LEVEL FLOW (BOTH MORE THAN WE TYPICALLY SEE IN
YOUR AVERAGE EARLY AUGUST TIME PERIOD)... AN EARLIER ONSET AND
CONSIDERABLE CLOUDS OUT AHEAD OF THE WAVE SHOULD SUPPRESS CAPE
VALUES A BIT... KEEPING INSTABILITY MARGINAL AT MOST ESPECIALLY IN
THE NORTHWEST. EXPECT HIGHS OF 87-95 (A TAD LOWER THAN GUIDANCE IN
THE NW GIVEN THE LIMITED HEATING AND CLOSER TO GUIDANCE IN THE SE).
LOWS 67-74. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 245 PM WEDNESDAY...

OVERALL THE SYNOPTIC PATTERN THROUGHOUT THE LONG TERM PERIOD WILL
FEATURE RIDGING OVER THE SOUTH-CENTRAL/SOUTHWEST CONUS AND TROUGHING
OVER THE EAST. TO BEGIN THE LONG TERM PERIOD...MODELS HAVE SLOW THE
PROGRESSION OF A SHORT WAVE TROUGH ACROSS THE AREA EARLY FRIDAY AND
A SECONDARY 'KICKER' WAVE LATE FRIDAY INTO SATURDAY. AS A RESULT...
PRECIP CHANCES WILL BE SLOWER TO EXIT THE REGION...WITH MUCH OF THE
DAY ON FRIDAY LOOKING TO HAVE DECENT PRECIP CHANCES. PRECIP CHANCES
WILL DECREASE FROM WEST TO EAST DURING THE AFTERNOON/EVENING HOURS
AS THE LOW FINALLY LIFTS TO THE NORTHEAST THE SURFACE FRONT IS
PUSHED FURTHER TO THE SOUTH/EAST.

FOR THE WEEKEND...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE FRONT
BEING PUSHED TO OUR SOUTH/EAST...AND BECOMING NEARLY STATIONARY
THERE. HIGH PRESSURE WILL BUILD IN AND THIS SHOULD RESULT IN A
MOSTLY DRY FORECAST...WITH ONLY SOME ISOLATED DIURNAL TYPE
ACTIVITY...MOSTLY ACROSS THE SOUTH/EAST IN CLOSER PROXIMITY TO THE
BOUNDARY AND MAYBE IN THE WESTERN PIEDMONT BY SUNDAY AS ACTIVITY
DEVELOPING IN THE HIGHER TERRAIN MAY DRIFT INTO THAT AREA.

THE HIGH WILL BEGIN TO SHIFT OFFSHORE EARLY NEXT WEEK AND THEREFORE
MOISTURE/PRECIP CHANCES WILL SLOWLY BEGIN TO INCREASE. OUR NEXT
FRONT IS PROGGED TO APPROACH FROM THE WEST ON TUESDAY OR WEDNESDAY
BRINGING BETTER CHANCES OF PRECIP TO THE AREA ONCE AGAIN.

TEMPS WILL BE BELOW NORMAL FRIDAY AND SATURDAY...BEFORE GRADUALLY
MODERATING BACK UP TO NEAR/SLIGHTLY ABOVE NORMAL BY NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 729 PM WEDNESDAY...

24-HOUR TAF PERIOD: THERE ARE CURRENTLY SOME SHOWERS AND STORMS
MOVING TOWARD KINT AND KGSO...AS WELL AS A SECOND AREA NEAR KFAY.
FOR NOW ALL STORMS ARE OUTSIDE THE VICINITY...HOWEVER THE TRIAD
TERMINALS WILL LIKELY SEE AT LEAST SHOWERS NEAR THE TERMINALS IF NOT
THUNDERSTORMS...DURING THE NEXT FEW HOURS. OTHERWISE...CIGS AND
VISBYS SHOULD REMAIN VFR THROUGH TONIGHT...WITH WINDS BECOMING LIGHT
AND VEERING FROM SW TO NW BEHIND THE FRONT. THE FRONT WILL LIKELY
STALL OVER THE AREA OVERNIGHT...MOVING THROUGH THURSDAY AFT THROUGH
FRIDAY...BRINGING WITH IT THE CHANCE FOR MORE SHOWERS AND STORMS
ACROSS THE EASTERN HALF OF THE AREA (KFAY...KRDU...AND KRWI). -RAH

LOOKING AHEAD: THE CHANCE FOR SUB-VFR CONDITIONS WILL CONTINUE
THURSDAY NIGHT THROUGH MUCH OF FRIDAY...AS A WAVE OF LOW PRESSURE
AND UPPER LEVEL DISTURBANCE TRACK ALONG THE FRONT ACROSS THE
REGION...BRINGING SCATTERED TO NUMEROUS SHOWERS/STORMS. SHOWER/STORM
CHANCES WILL DIMINISH FRIDAY NIGHT AS THE FRONT SETTLES SOUTH OF THE
AREA...BUT SUB-VFR CIGS/VSBYS ARE LIKELY TO LINGER UNTIL SATURDAY
MORNING...WHEN A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE
NORTH...AND PERSIST INTO MONDAY WITH MAINLY VFR CONDITIONS MID
MORNING SATURDAY THROUGH MONDAY. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...BADGETT
SHORT TERM...HARTFIELD
LONG TERM...KRD
AVIATION...RAH/HARTFIELD
Hazardous weather outlook, Aug 5, 3:02 AM EST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 AM EDT WED AUG 5 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-060815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
402 AM EDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE THURSDAY AFTERNOON
AND EVENING. THE GREATEST THREATS WILL BE FROM STRAIGHT LINE
WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 5:41 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
641 PM EDT WED AUG 5 2015

NCZ083>086-088-052330-
SCOTLAND NC-CUMBERLAND NC-RICHMOND NC-ANSON NC-HOKE NC-
641 PM EDT WED AUG 5 2015

...STRONG THUNDERSTORMS DEVELOPING OVER ANSON AND RICHMOND
COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM OVER MORVEN... OR ABOUT 8 MILES SOUTHEAST OF
WADESBORO...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM
WAS LOCATED 7 MILES SOUTHWEST OF ROCKINGHAM... MOVING NORTHEAST AT
10 MPH.

FREQUENT LIGHTNING... GUSTY WIND TO 40 OR 45 MPH AND VERY HEAVY RAIN
WILL OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

ROCKINGHAM... MORVEN... DIGGS... HAMLET... AND LILESVILLE.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING.

&&

LAT...LON 3480 7968 3481 8023 3518 7983 3517 7962
      3512 7957 3507 7957 3504 7946 3515 7935
      3513 7899 3483 7920 3483 7935 3477 7933
      3463 7946
TIME...MOT...LOC 2237Z 235DEG 11KT 3487 7994

PWB

The radar

The Roanoke radar (KFCX), 117 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 5, 7:50 PM EST
Where
Davidson County, 1.24 mi ESE of Midway to 1.3 mi ENE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.975, -80.249

Several trees were reported down along Hartman Road, Payne Road, Mossy Oak Drive, and Hickory Tree Road. In addition, one home sustained siding and shingle damage.

Thunderstorm Wind, Davidson

When
August 5, 7:50 PM EST
Where
Davidson County, 1.12 mi W of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.980, -80.290

Several trees were reported down in the Twin Creeks development.

Thunderstorm Wind, Guilford

When
August 5, 8:35 PM EST
Where
Guilford County, 0.89 mi SW of High Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
35.960, -80.010

Two power lines were reported down in High Point, North Carolina.

Thunderstorm Wind, Guilford

When
August 5, 8:40 PM EST
Where
Guilford County, 0.33 mi SE of Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.997, -79.925

One tree was reported down on East Main Street.

Thunderstorm Wind, Guilford

When
August 5, 8:40 PM EST
Where
Guilford County, 0.16 mi N of Sedgefield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.022, -79.900

One tree was reported down at Birnamwood Trail and Bridle Ridge Parkway.

Thunderstorm Wind, Guilford

When
August 5, 8:49 PM EST
Where
Guilford County, 1.76 mi SW of Pleasant Garden
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.954, -79.795

One tree was reported down at Davis Mill Road and Steeple Chase Road.

Thunderstorm Wind, Guilford

When
August 5, 9:15 PM EST
Where
Guilford County, 1.81 mi WSW of Greensboro May Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.990, -79.710

One tree was reported down near the Forest Oaks Country Club.

Thunderstorm Wind, Guilford

When
August 5, 9:15 PM EST
Where
Guilford County, 2.49 mi N of Vandalia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.035, -79.758

One tree was reported down at Sharpe Road and Alamance Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595376, 595377, 595378, 595379, 595380, 595381, 595382, 595383.